MARC FAVREAU, M.D., F.R.C.P.(C); HYMAN TANNENBAUM, M.D., F.R.C.P.(C); JOHN LOUGH, M.D., F.R.C.P.(C)
Three patients with rheumatoid arthritis developed jaundice after initiation of chrysotherapy. Gold sodium thiomalate had been administered in dosages of 37.5, 60, and 110 mg in these patients before the onset of jaundice. Liver function studies indicated a cholestatic jaundice in all subjects. One patient underwent exploratory laparotomy because of progressive jaundice. Liver biopsy was done in two patients. In one patient significant bile stasis and thrombi were seen in the biliary tree. In another patient liver biopsy showed ballooning of hepatocytes with minimal cholestasis. All patients recovered spontaneously. Awareness of this rare complication may prevent unnecessary diagnostic and surgical procedures in patients with rheumatoid arthritis who may develop jaundice while receiving chrysotherapy.
FAVREAU M, TANNENBAUM H, LOUGH J. Hepatic Toxicity Associated with Gold Therapy. Ann Intern Med. 1977;87:717–719. doi: https://doi.org/10.7326/0003-4819-87-6-717
Download citation file:
Published: Ann Intern Med. 1977;87(6):717-719.
Results provided by:
Copyright © 2020 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use